Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 334, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 4, 2023, 10:02 PM CDT for 4 counties in Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2023, 10:02 PM CDT (03:02 UTC)
- Expired
- Aug 4, 2023, 10:45 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Callaway County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 10:17 PM CDT | TSTM WND DMG | 1 E Loose Creek, MO | Trees uprooted lying across Bank Road in Loose Creek. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3510 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.7
The text
As transmitted.
855
WUUS53 KLSX 050302
SVRLSX
MOC027-073-139-151-050345-
/O.NEW.KLSX.SV.W.0334.230805T0302Z-230805T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1002 PM CDT Fri Aug 4 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Montgomery County in east central Missouri...
Southeastern Callaway County in central Missouri...
Osage County in central Missouri...
Northwestern Gasconade County in east central Missouri...
* Until 1045 PM CDT.
* At 1002 PM CDT, severe thunderstorms were located along a line
extending from near Fulton to 11 miles northeast of New Bloomfield
to 6 miles northwest of Chamois to 8 miles east of Holts Summit to
near Wardsville, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Montgomery City, Hermann, Linn, New Florence, Chamois, Westphalia,
Rich Fountain, Big Spring, Williamsburg, Mineola, Mount Sterling,
Gasconade, Mokane, Rhineland, Morrison, McKittrick, Portland,
Danville, Americus, and Frankenstein.
This includes Interstate 70 in Missouri between exits 161 and 175.
This also includes Deutschheim Historic Site and Graham Cave State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 9189 3877 9183 3892 9185 3900 9149
3885 9142 3871 9142 3857 9150 3834 9169
3838 9211
TIME...MOT...LOC 0302Z 263DEG 30KT 3889 9194 3880 9189 3873 9188 3861
9197 3847 9214
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass3 follow-up statements
200
WWUS53 KLSX 050324
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1024 PM CDT Fri Aug 4 2023
MOC027-073-139-151-050345-
/O.CON.KLSX.SV.W.0334.000000T0000Z-230805T0345Z/
Montgomery MO-Callaway MO-Osage MO-Gasconade MO-
1024 PM CDT Fri Aug 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN MONTGOMERY...SOUTHEASTERN CALLAWAY...OSAGE AND
NORTHWESTERN GASCONADE COUNTIES...
At 1024 PM CDT, severe thunderstorms were located along a line
extending from Williamsburg to 6 miles southwest of Mineola to 9
miles southwest of Big Spring to 6 miles south of Chamois to Rich
Fountain, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Montgomery City, Hermann, Linn, New Florence, Chamois, Westphalia,
Rich Fountain, Big Spring, Williamsburg, Mineola, Mount Sterling,
Gasconade, Mokane, Rhineland, Morrison, McKittrick, Portland,
Danville, Americus, and Frankenstein.
This also includes Deutschheim Historic Site and Graham Cave State
Park.
This includes Interstate 70 in Missouri between exits 161 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 9189 3877 9183 3893 9179 3900 9149
3885 9142 3871 9142 3857 9150 3834 9169
3839 9207
TIME...MOT...LOC 0324Z 266DEG 32KT 3891 9171 3882 9166 3874 9164 3858
9181 3841 9191
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass691
WWUS53 KLSX 050332
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1032 PM CDT Fri Aug 4 2023
MOC027-073-139-151-050345-
/O.CON.KLSX.SV.W.0334.000000T0000Z-230805T0345Z/
Montgomery MO-Callaway MO-Osage MO-Gasconade MO-
1032 PM CDT Fri Aug 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN MONTGOMERY...EAST CENTRAL CALLAWAY...OSAGE AND
NORTHWESTERN GASCONADE COUNTIES...
At 1032 PM CDT, severe thunderstorms were located along a line
extending from near Mineola to near Big Spring to near Hermann to
near Chamois to near Rich Fountain, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Montgomery City, Hermann, Linn, New Florence, Chamois, Westphalia,
Rich Fountain, Big Spring, Mineola, Mount Sterling, Gasconade,
Rhineland, Morrison, McKittrick, Portland, Danville, Americus,
Frankenstein, Bay, and Loose Creek.
This also includes Deutschheim Historic Site and Graham Cave State
Park.
This includes Interstate 70 in Missouri between exits 170 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 9186 3877 9172 3895 9167 3900 9149
3885 9142 3871 9142 3857 9150 3834 9169
3839 9207
TIME...MOT...LOC 0332Z 272DEG 33KT 3894 9161 3883 9158 3872 9153 3860
9174 3842 9181
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass383
WWUS53 KLSX 050343
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1043 PM CDT Fri Aug 4 2023
MOC027-073-139-151-050353-
/O.EXP.KLSX.SV.W.0334.000000T0000Z-230805T0345Z/
Montgomery MO-Callaway MO-Osage MO-Gasconade MO-
1043 PM CDT Fri Aug 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY...EAST
CENTRAL CALLAWAY...OSAGE AND NORTHWESTERN GASCONADE COUNTIES WILL
EXPIRE AT 1045 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and east central Missouri.
LAT...LON 3864 9186 3877 9172 3895 9167 3900 9149
3885 9142 3871 9142 3857 9150 3834 9169
3839 9207
TIME...MOT...LOC 0343Z 263DEG 30KT 3895 9149 3884 9147 3873 9142 3861
9163 3843 9170
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:34 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 4, 6:34 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
634 PM CDT Fri Aug 4 2023
.SHORT TERM... (Through Late Saturday Night)
Issued at 258 PM CDT Fri Aug 4 2023
1) An MCV is expected to move through northern sections of Missouri
later today into tonight giving rise to showers and thunderstorms. A
a few thunderstorms could be strong to severe with damaging hail and
damaging winds. Locally heavy rainfall may lead to flash flooding.
2) Much of Saturday may end up being dry, pending how long showers
and thunderstorms linger into early portion of the day. Yet another
system ejects out of the Plains late Saturday night with additional
chances for showers and thunderstorms.
Isolated to scattered showers continue to line up north to south
across sections of central Missouri, residing at the leading edge of
mid-level warm air advection and overtop as surface stationary
front. Current showers are not expected to pose much of a threat
with little or no lightning accompanying this activity.
The main concern will come later this evening into the overnight
period in relation to an MCV that is expected to track across
northern sections of Missouri. Visible satellite shows lingering
cloud cover has continued to break through the early afternoon with
an MCV present in the vicinity of southeast NE/northwest MO as of
19z. Hourly SPC mesoanalysis shows the greatest instability over
south-central Missouri on the order of 3000-5000 J/kg of SBCAPE.
Guidance gradually builds instability northeast into central
sections of Missouri, where some sunshine has peeked through through
the broken cloud deck.
As the MCV tracks east through northern Missouri this evening, it
will encounter 30-40 knots of 0-6km westerly shear at the northern
periphery of a MUCAPE gradient (2000-4000 J/kg) that extends
approximately west to east through central Missouri. The thought is
that the MCV will ride along the CAPE gradient, tracking almost due
west to east, and interact with the surface boundary that has
continued to waver across central sections of the state. One
question is how well and just how far instability build back to the
north this evening before the arrival of the MCV. While a broader
cluster of thunderstorms develop around the MCV itself, a comma-
like like of develop may commence further south into central
Missouri, where isolated to scattered thunderstorms have more
instability to tap into. Mid-level lapse rates in the mid-7C
territory, along with 30-35 knots of 0-6km shear should initially
support strong enough updrafts for damaging hail and damaging winds
after 00z this evening. Severe potential extends through 01z but may
transition to a gusty wind/heavy rain threat later in the timeframe.
As the system moves east through the evening into the overnight
period, PWAT values in the 2-2.5 inch range will aid for yet another
round of thunderstorms that are efficient rain producers.
Fortunately, thunderstorms will have some movement with the
potential for localized flash flooding stemming from high hourly
rainfall rates around 2 inches per hour. The CAMs have been rather
inconsistent in the exact placement, though the general theme has
been along and north of I-70, where 2-4 inches is plausible. While
LPMM/PMM have not be exact on location, they have done well in
hinting at the potential magnitude of heavy rainfall, which shows
upwards of localized 5 inch totals over sections of northeast
Missouri. Given the uncertainty in the placement, it was decided to
cover a broad area with a flash flood watch.
Activity lingers into Saturday morning, but likely stabilized things
enough for mostly dry conditions to extend through the day. A mid-
level shortwave swings out of the Plains late Saturday night lending
to another wave of showers and thunderstorms. Guidance has leaned
later Saturday night with this system, which may push activity
through the area in a weakening phase. The late Saturday round will
have implications on Sunday's severe potential.
Maples
.LONG TERM... (Sunday through Next Friday)
Issued at 258 PM CDT Fri Aug 4 2023
An upper level trough is expected to extend southward from Canada
over the Mississippi Valley Sunday as a surface cold front pushes
into the region from the northwest. Convective potential will
largely rely on lingering thunderstorms and cloud cover from
Saturday night's activity.
Global long range guidance is in decent agreement with the speed of
the cold front encroaching on central Missouri between early and mid-
afternoon Sunday. While there are some questions to the speed and
progress of the front, these questions mainly stem from the NAM,
which seems to slow/stall the boundary further north than most other
guidance. NAM aside, the general consensus bring the front through
the region between 18z in central Missouri to 06z over far southeast
Missouri and southern Illinois. Moisture is plentiful with a broad
pool of surface dewpoints ranging from the upper 60s to low-70s.
Individual guidance leaves some question with varying magnitude of
surface instability. However, LREF ensembles give a bit more
confidence in thunderstorms potential with probabilities of 50-65
percent for SBCAPE values reaching 2000 J/kg over southeast and east-
central Missouri into the southern third of Illinois (south of I-72)
by Sunday afternoon. The eastern half of the CWA looks to have the
best potential with increasing threat further east, as the LLJ has
time to intensify around and after 00z. The finer details keep
timing and placement in question with the threat increasing from
west to east, as there is more time for destabilization and the
development/intensification of the low level joint in a region of
better diffluence. If ingredients are realized, damaging hail, wind
gusts and a few tornadoes are possible, especially east of the
Mississippi River.
By Monday, there will be a gradual trend toward drier and cooler
temperatures with any caveats being the progress of the front. If I
were to pick a completely dry day, Tuesday would be the day as
surface high pressure builds overhead and reinforces the boundary to
the south. Active weather returns Wednesday as the surface high
moves east, the front lifts back to the north as a warm front and
southwesterly flow resumes. Active weather continues through the end
of the period with additional shortwaves moving through the region
within northwest flow aloft.
Maples
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 626 PM CDT Fri Aug 4 2023
Showers and thunderstorms currently over NW MO will expand in
coverage as they move eastward this evening. KCOU, KJEF, and KUIN
should see impacts from the showers and storms with at least a
period of MVFR flight conditions. If more robust storms impact the
terminals then IFR conditions and strong wind gusts will be
possible. It is unclear if the thunderstorms themselves will
remain intact by the time they reach the St. Louis terminals after
04z, or if showers with a little thunder remains.
In the wake of the precipitation, MVFR-IFR flight conditions due
to stratus will develop overnight into early Saturday morning.
From late morning into the afternoon, the stratus should both
erode and move northeast resulting in flight conditions improving
to VFR. While not currenly in the TAFs, northwest winds on
Saturday afternoon may gust to 20+ kts. This will be evaluated in
later forecasts.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Saturday morning for Audrain MO-Boone MO-
Callaway MO-Cole MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Shelby MO.
IL...Flood Watch through Saturday morning for Adams IL-Brown IL-
Calhoun IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Aug 4, 3:03 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 303 PM CDT Fri Aug 4 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-052015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 303 PM CDT Fri Aug 4 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are possible across the area tonight. A few thunderstorms may be strong to severe, mainly over sections of central Missouri, where large hail and damaging winds are possible. Locally heavy rainfall could produce flash flooding along and north of I-70 tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms over parts of the area Saturday and Sunday. Thunderstorms may be severe Sunday afternoon into Sunday evening with the primary threats being damaging wind and large hail. A tornado or two cannot be ruled out. Thunderstorms return to the region Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Maples
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:21 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 54 min |
| Aug 4, 8:41 PM CDT | Tornado Warning | LSX | Moniteau | 49 min |
| Aug 4, 9:12 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 48 min |
| Aug 4, 9:44 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Osage | 46 min |
| Aug 4, 9:53 PM CDT | Tornado Warning | LSX | Callaway | 22 min |
| Aug 4, 11:22 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren | 38 min |
| Aug 4, 11:29 PM CDT | Tornado Warning | LSX | Franklin, Saint Charles, Warren | 24 min |
| Aug 4, 11:52 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 38 min |
| Aug 4, 11:53 PM CDT | Flash Flood Warning | LSX | Knox, Lewis | 4 hr |
| Aug 5, 1:58 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 32 min |
| Aug 5, 2:25 AM CDT | Areal Flood Advisory | LSX | Jefferson, Sainte Genevieve, Saint Francois, Washington | 3 hr |
| Aug 5, 2:29 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.